Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Poincaré recurrence and number theory: thirty years later


Author: Bryna Kra
Journal: Bull. Amer. Math. Soc. 48 (2011), 497-501
MSC (2010): Primary 37A05
DOI: https://doi.org/10.1090/S0273-0979-2011-01343-X
Published electronically: June 10, 2011
Link to article that is the subject of this commentary: Bull. Amer. Math. Soc. (N.S.) 5 (1981), no. 3, 211--234.
MathSciNet review: 2823016
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. T. Austin. Pleasant extensions retaining algebraic structure, I. arXiv:0905.0518
  • 2. T. Austin. Pleasant extensions retaining algebraic structure, II. arXiv:0910.0907
  • 3. T. Austin. Norm convergence of continuous-time polynomial multiple ergodic averages. arXiv:1103.0223v2
  • 4. V. Bergelson. Combinatorial and Diophantine applications of ergodic theory (with appendices by A. Leibman and by A. Quas and M. Wierdl). Handbook of Dynamical Systems, Vol. 1B, (B. Hasselblatt, A. Katok, Eds.), Elsevier, Amsterdam, 2006, 745-841. MR 2186252 (2006j:37006)
  • 5. V. Bergelson. Ergodic Ramsey theory--an update. Ergodic Theory of $ \mathbb{Z}^d$-actions, (M. Pollicott, K. Schmidt, Eds.), London Math. Soc. Lecture Note Ser., 228, Cambridge University Press, Cambridge, 1996, 1-61. MR 1411215 (98g:28017)
  • 6. V. Bergelson, B. Host, B. Kra, with an appendix by I. Ruzsa. Multiple recurrence and nilsequences. Invent. Math., 160 (2005), 261-303. MR 2138068 (2007i:37009)
  • 7. V. Bergelson, A. Leibman. Polynomial extensions of van der Waerden's and Szemerédi's theorems. Jour. Amer. Math. Soc. 9 (1996), 725-753. MR 1325795 (96j:11013)
  • 8. V. Bergelson, A. Leibman. Set-polynomials and polynomial extension of the Hales-Jewett theorem. Ann. of Math. 150 (1999), 33-75. MR 1715320 (2000h:05226)
  • 9. V. Bergelson, A. Leibman. A nilpotent Roth theorem. Invent. Math. 147 (2002), 429-470. MR 1881925 (2003a:37002)
  • 10. V. Bergelson, A. Leibman, C. G. Moreira. From discrete to continuous time ergodic theorems. Preprint.
  • 11. V. Bergelson, A. Leibman, T. Ziegler. The shifted primes and the multidimensional Szemerédi and polynomial van der Waerden theorems. To appear, Comptes Rendus Math.
  • 12. V. Bergelson, R. McCutcheon. Idempotent ultrafilters, multiple weak mixing and Szemerédi's theorem for generalized polynomials. J. Analyse Math. 111 (2010), 77-130. MR 2747062
  • 13. G. D. Birkhoff. Dynamical Systems. Amer. Math. Soc. Colloq. Publ. 9 American Mathematical Society, Providence, 1927.
  • 14. Q. Chu, N. Frantzikinakis, B. Host. Ergodic averages of commuting transformations with distinct degree polynomial iterates. To appear, Proc. Lond. Math. Soc.
  • 15. J.-P. Conze, E. Lesigne. Théorèmes ergodiques pour des mesures diagonales. Bull. Soc. Math. France 112 (1984), 143-175. MR 788966 (86i:28019)
  • 16. J.-P. Conze, E. Lesigne. Sur un théorème ergodique pour des mesures diagonales. Publ. Inst. Rech. Math. Rennes 1987-1 (1988), 1-31. MR 939438 (89e:22012)
  • 17. N. Frantzikinakis. Multiple recurrence and convergence for Hardy sequences of polynomial growth. J. Analyse Math. 112 (2010), 79-135. MR 2762998
  • 18. N. Frantzikinakis, B. Host, B. Kra. Multiple recurrence and convergence for sets related to the primes. J. Reine Angew. Math., 611 (2007), 131-144. MR 2361086 (2009c:11023)
  • 19. N. Frantzikinakis, B. Host, B. Kra. The polynomial multidimensional Szemerédi Theorem along shifted primes. arXiv:1009.1484
  • 20. N. Frantzikinakis, E. Lesigne, M. Wierdl. Powers of sequences and recurrence. Proc. London. Math. Soc., 98 (2009), 504-530. MR 2481957 (2009m:37013)
  • 21. H. Furstenberg. Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions. J. Analyse Math. 31 (1977), 204-256. MR 0498471 (58:16583)
  • 22. H. Furstenberg. Recurrence in Ergodic Theory and Combinatorial Number Theory. Princeton University Press, Princeton, 1981. MR 603625 (82j:28010)
  • 23. H. Furstenberg, Y. Katznelson. An ergodic Szemerédi theorem for commuting transformations. J. Analyse Math. 34 (1978), 275-291. MR 531279 (82c:28032)
  • 24. H. Furstenberg, Y. Katznelson. An ergodic Szemerédi theorem for $ {\rm IP}$-systems and combinatorial theory. J. Analyse Math. 45 (1985), 117-168 MR 833409 (87m:28007)
  • 25. H. Furstenberg, Y. Katznelson. A density version of the Hales-Jewett theorem. J. Analyse Math. 57 (1991), 64-119. MR 1191743 (94f:28020)
  • 26. H. Furstenberg, B. Weiss. Topological dynamics and combinatorial number theory. J. Analyse Math. 34 (1978), 61-85. MR 531271 (80g:05009)
  • 27. H. Furstenberg, B. Weiss. A mean ergodic theorem for $ \frac{1}{N} \sum_{n=1}^N f(T^n x){\rm g}(T^{n^2}x)$. Convergence in Ergodic Theory and Probability (Columbus, OH, 1993), Walter de Gruyter, 1996, 193-227. MR 1412607 (98e:28019)
  • 28. B. Green, T. Tao. The primes contain arbitrarily long arithmetic progressions. Ann. of Math., 167 (2008), 481-547. MR 2415379 (2009e:11181)
  • 29. B. Green, T. Tao. Linear equations in the primes. Ann. of Math., 171 (2010), 1753-1850. MR 2680398
  • 30. B. Green, T. Tao. The Möbius function is strongly orthogonal to nilsequences. To appear, Ann. of Math.
  • 31. B. Green, T. Tao, T. Ziegler. An inverse theorem for the Gowers $ U^k$ norm. arXiv:1009.3998.
  • 32. B. Host, B. Kra. Nonconventional averages and nilmanifolds. Ann. of Math., 161 (2005), 398-488. MR 2150389 (2007b:37004)
  • 33. B. Host, B. Kra. Convergence of Polynomial ergodic averages. Isr. J. Math., 149 (2005), 1-19. MR 2191208 (2007c:37004)
  • 34. B. Host, B. Kra. Uniformity norms on $ \ell^\infty$ and applications. J. Analyse Math., 108 (2009), 219-276. MR 2544760 (2010j:11018)
  • 35. B. Host, B. Kra, A. Maass. Nilsequences and a structure theorem for topological dynamical systems. Adv. in Math., 224 (2010), 103-129. MR 2600993
  • 36. M. Johnson. Convergence of polynomial ergodic averages. Illinois J. Math., 53 (2009), 865-882. MR 2727359
  • 37. B. Kra. The Green-Tao Theorem on arithmetic progressions in the primes: an ergodic point of view. Bull. Amer. Math. Soc., 43 (2006), 3-23. MR 2188173 (2006h:11113)
  • 38. B. Kra. From combinatorics to ergodic theory and back again. Proceedings of the International Congress of Mathematicians, Madrid 2006, Vol. III, 57-76. MR 2275670 (2007m:37014)
  • 39. B. Kra. Ergodic methods in additive combinatorics. Additive combinatorics, CRM Proc. Lecture Notes 43, Amer. Math. Soc., Providence, RI (2007), 103-144. MR 2359470 (2008k:37018)
  • 40. A. Leibman. Multiple recurrence theorem for measure preserving actions of a nilpotent group. Geom. Funct. Anal., 8 (1998), 853-931. MR 1650102 (99k:28019)
  • 41. A. Leibman. Convergence of multiple ergodic averages along polynomials of several variables. Isr. J. Math., 146 (2005), 303-316. MR 2151605 (2006c:28016)
  • 42. R. McCutcheon. Elemental methods in ergodic Ramsey theory. Lecture Notes in Mathematics 1722. Springer-Verlag, Berlin, 1999. MR 1738544 (2001c:05141)
  • 43. A. Potts. Multiple ergodic averages for flows and an application. To appear, Illinois J. Math.
  • 44. A. Sàrkőzy. On difference sets of integers III. Acta Math. Acad. Sci. Hungar., 31 (1978), 125-149. MR 0466059 (57:5942)
  • 45. E. Szemerédi. On sets of integers containing no $ k$ elements in arithmetic progression. Acta Arith. 27 (1975) 199-245. MR 0369312 (51:5547)
  • 46. T. Tao. Norm convergence of multiple ergodic averages for commuting transformations. Erg. Th. Dynam. Sys., 28 (2008), 657-688. MR 2408398 (2009k:37012)
  • 47. T. Tao. The ergodic and combinatorial approaches to Szemerédi's theorem. Additive combinatorics, CRM Proc. Lecture Notes 43, Amer. Math. Soc., Providence, RI (2007), 145-193. MR 2359471 (2008i:11017)
  • 48. T. Tao. The dichotomy between structure and randomness, arithmetic progressions, and the primes. Proceedings of the International Congress of Mathematicians, Madrid 2006, Vol. I, 581-608. MR 2334204 (2009c:11025)
  • 49. T.  Ziegler. Universal characteristic factors and Furstenberg averages. Jour. Amer. Math. Soc., 20 (2007), 53-97. MR 2257397 (2007j:37004)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 37A05

Retrieve articles in all journals with MSC (2010): 37A05


Additional Information

Bryna Kra
Affiliation: Department of Mathematics, Northwestern University, 2033 Sheridan Road, Evanston, Illinois 60208-2730
Email: kra@math.northwestern.edu

DOI: https://doi.org/10.1090/S0273-0979-2011-01343-X
Received by editor(s): May 16, 2011
Published electronically: June 10, 2011
Additional Notes: The author was partially supported by NSF grant 0900873.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society